Nevada, 2006

Damaging Wind in Nevada, August 20, 2006

August 20, 2006 · NWS LKN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 20, 12:30 PM PST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 20, 12:30 PM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT SUN AUG 20 2006

.SYNOPSIS...DRY CONDITIONS ASSOCIATED WITH HIGH PRESSURE WILL
PERSIST OVER NORTHERN AND CENTRAL NEVADA THROUGH NEXT WEEK. A FEW
DRY THUNDERSTORMS WILL DEVELOP EACH AFTERNOON OVER EASTERN NEVADA
THROUGH MONDAY.
&&

.SHORT TERM...WILL CONTINUE RED WARNING FOR ZONES 452...454 AND 455
THROUGH EXPIRATION TIME OF 9PM THIS EVENING WITH DRY THUNDERSTORMS
EXPECTED. AS TROF PUSHES ACROSS NORTHERN CA...WINDS INCREASE IN THE
AFTERNOON OVER CWA...ESPECIALLY SOUTHERN ZONES. THEREFORE WILL
KEEP FIRE WEATHER WATCH OUT FOR FWX ZONE 457 ON MONDAY FOR WINDS AND
LOW RHS. DRY THUNDERSTORMS EXPECTED TO DEVELOP AGAIN IN NORTHEASTERN
ELKO COUNTY MONDAY WHERE LIS NEAR ZERO...BUT TSTMS NOT WIDESPREAD AS
H7 CONVERGENCE JUST NORTH OF ID-NV BORDER. REST CWA BREEZY AND DRY
UNDER A STABLE AIRMASS MONDAY AND TUESDAY. HARMER

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY...LITTLE
WIDESPREAD RELIEF IN SIGHT WITH THE RECENT LACK OF RAINFALL
THROUGH THIS WEEK...ALL MODELS IN BASIC AGREEMENT KEEPING WEAK U/L
TROUGH OFF THE COAST OF CALIF...WHICH MEANS MORE DRY WRLY TO SWRLY
FLOW FOR MOST OF THE AREA. ZONAL FLOW EXPECT FOR THE MIDDLE PORTION
OF THE WEAK AS WEAK U/L DISTURBANCE...ASSOCIATED WITH NEARLY
STATIONARY ERN PAC TROUGH...PUSHES INTO THE NW U.S. AND WEAKENS. GFS
SHOWS U/L RIDGE AXIS BEGINNING TO PUSH NORTH INTO SRN AND CNTRL NV BY
LATE WEDNESDAY AND THURSDAY...WHICH RESULTS IN BACKING MIDLEVEL WINDS
OUT OF THE SOUTH AND ALLOWING LIMITED MONSOON MOISTURE TO DRIFT
NORTHWARD. WITH WEAK SEMIPERMANENT TROUGH OFF THE WEST COAST...ENOUGH
DRY AIR WILL BE IN PLACE OVER THE REGION FOR LIMITED TSTORM
ACTIVITY...MAINLY CONFINED OVER THE CNTRL MOUNTAINS THROUGH THIS
WEEK. ECMWF AND UKMET SHOW PAC TROUGH EVENTUALLY MOVING INLAND BY
FRIDAY WITH A RISK OF TSTORMS IN ERN NV. EITHER WAY...WILL BE MOSTLY
DRY THROUGH THE WEEK ACROSS MOST ZONES WITH ISOLD DRY TSTORMS
POSSIBLE OVER ERN ZONES...MAINLY EAST CNTRL ALONG AND SOUTH OF THE
U.S. HIGHWAY 50 CORRIDOR IN THE MOUNTAINS. ECWMF AND UKMET SOLUTION
HINTS TOWARDS SLIGHTLY LOWER TEMPS WITH POSITION OF TROUGH OVER CNTRL
CALIF AND WRN NV. PREFER A BLEND OF THE ECWMF AND GFS...LOWERED TEMPS
A FEW DEGS BUT BASICALLY KEPT THEM NEAR NORMAL. KEPT POPS FROM PREV.
SHIFT.

GFS HINTING TO THE POSSIBILITY OF SOME RELIEF BY NEXT WEEKEND...
SHOWING DEEP SUBTROPICAL MOISTURE...POSSIBLY FROM A WEAKENING
TROPICAL CYCLONE...PUSHING ACROSS THE SW FROM THE CNTL PAC AS
NEGATIVELY TILTED U/L TROUGH DIGS FAR SE AND POSITIONS ITSELF JUST
OFF THE CALIF COASTLINE BY SATURDAY NIGHT. GFS SHOWING 60 KT JET
OVERHEAD WITH PW/S INCREASING TO OVER 1 INCH ACROSS SRN/CNTRL NV BY
LATE SUNDAY. 12Z ECWMF NOW SHOWING A SIMILAR SOLUTION TO THE GFS...
COMPARED TO A TOTALLY DIFFERENT 00Z SOLUTION LAST NIGHT. KEPT MINIMAL
POPS FOR NOW...WILL WAIT UNTIL A FEW MORE MODEL RUNS BEFORE CHANGING
EXTENDED FORECAST. PLUS...MODELS TYPICALLY HAVE DIFFICULTY WITH
TROPICAL CYCLONES AND ASSOCIATED MOISTURE ADVECTION 5 TO 7 DAYS
OUT.  TRUDEL

&&

.AVIATION...VFR CONDITIONS EXPECTED.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FOR FWZ452-455-457 THROUGH 9PM PDT THIS EVENING.

FIRE WEATHER WATCH FWZ457 MONDAY.
Hazardous weather outlook, Aug 20, 4:03 AM PST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
503 AM PDT SUN AUG 20 2006

NVZ031>037-210400-
EXTREME EASTERN ELKO COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
503 AM PDT SUN AUG 20 2006

.DAY ONE...TODAY AND TONIGHT.

MINOR AMPLIFICATION OF A HIGH PRESSURE RIDGE CENTERED NEAR THE
4-CORNERS REGION OF THE COUNTRY WILL ALLOW LIMITED MOISTURE TO
FLOW INTO THE GREAT BASIN REGION TODAY. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER PORTIONS OF NORTHERN AND CENTRAL NEVADA
THIS AFTERNOON AND LAST THROUGH MID-EVENING. THUNDERSTORMS THAT
DEVELOP WILL CONTAIN LITTLE OR NO RAINFALL AND MAY PRODUCE
OUTFLOW WIND GUSTS TO 45 MPH. A RED FLAG WARNING HAS BEEN ISSUED
FOR FIRE WEATHER ZONES 452...454 AND 455. PLEASE REFER TO PRODUCT
RNORFWLKN FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ013-210400-
NORTHERN NYE COUNTY-
503 AM PDT SUN AUG 20 2006

.DAY ONE...TODAY AND TONIGHT.

MINOR AMPLIFICATION OF A HIGH PRESSURE RIDGE CENTERED NEAR THE
4-CORNERS REGION OF THE COUNTRY WILL ALLOW LIMITED MOISTURE TO
FLOW INTO THE GREAT BASIN REGION TODAY. ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER NORTHERN NYE COUNTY WITH THE POSSIBILITY OF
SCATTERED THUNDERSTORMS DEVELOPING NEAR HIGHWAY 50 IN THE FAR
NORTHERN PORTION OF FIRE WEATHER ZONE 457. THUNDERSTORMS THAT DEVELOP
WILL CONTAIN LITTLE OR NO RAINFALL AND MAY PRODUCE OUTFLOW WIND
GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH PRESSURE WILL BEGIN TO SHIFT EAST ON MONDAY IN ADVANCE OF A
WEAK UPPER LEVEL LOW PRESSURE SYSTEM. AS THIS SYSTEM APPROACHES...
WINDS WILL INCREASE OVER PORTIONS OF CENTRAL NEVADA. BREEZY
CONDITIONS ARE POSSIBLE BY MONDAY AFTERNOON IN FIRE WEATHER ZONE
457 AND WIND GUSTS ARE EXPECTED TO EXCEED 30 MPH. THESE STRONG
WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL POSE A CONCERN FOR
FIRE WEATHER INTERESTS. PLEASE REFER TO PRODUCT RNORFWLKN FOR
FURTHER DETAILS.

LW

The radar

The Elko radar (KLRX), 89 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 20, 6:26 PM PST
Where
Elko County, 2 mi NE of Elko Arpt
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.833, -115.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526048.